Alert archive / Washington / Gale Warnings in 2021

Gale Warning 60, NWS Seattle, WA

August 16, 2021

NWS Seattle, WA issued this gale warning at Aug 16, 2021, 2:40 AM PDT. It took effect at Aug 16, 2021, 2:34 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 2:40 AM PDT (09:40 UTC)
In effect from
Aug 16, 2021, 2:34 PM PDT
Expired
Aug 17, 2021, 2:35 AM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

474 
WHUS76 KSEW 160940
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
240 AM PDT Mon Aug 16 2021

PZZ131-132-161745-
/O.CAN.KSEW.GL.W.0059.000000T0000Z-210816T1200Z/
/O.NEW.KSEW.GL.W.0060.210817T0100Z-210817T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
240 AM PDT Mon Aug 16 2021

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM PDT
TUESDAY...
...GALE WARNING FOR EARLY THIS MORNING IS CANCELLED...

* WHAT...West winds 25 to 35 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 6 PM this evening to 5 AM PDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-161745-
/O.CAN.KSEW.SC.Y.0183.000000T0000Z-210816T1200Z/
/O.NEW.KSEW.SC.Y.0184.210817T0100Z-210817T1200Z/
Admiralty Inlet-
240 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
PDT TUESDAY...
...SMALL CRAFT ADVISORY FOR EARLY THIS MORNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 6 PM this evening to 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ170-173-176-161745-
/O.NEW.KSEW.SC.Y.0184.210817T0100Z-210818T0100Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
240 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...From 6 PM this evening to 6 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
3 follow-up statements
724 
WHUS76 KSEW 161454
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
754 AM PDT Mon Aug 16 2021

PZZ131-132-162300-
/O.NEW.KSEW.SC.Y.0185.210816T1454Z-210816T2200Z/
/O.EXT.KSEW.GL.W.0060.210816T2200Z-210817T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
754 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...
...GALE WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM
PDT TUESDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the
  Small Craft Advisory, west wind 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 5 AM 
  PDT Tuesday. For the Small Craft Advisory, until 3 PM PDT this 
  afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ170-173-176-162300-
/O.CON.KSEW.SC.Y.0184.210817T0100Z-210818T0100Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
754 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...From 6 PM this evening to 6 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-162300-
/O.CON.KSEW.SC.Y.0184.210817T0100Z-210817T1200Z/
Admiralty Inlet-
754 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 5 AM PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 6 PM this evening to 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
833 
WHUS76 KSEW 162134
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
234 PM PDT Mon Aug 16 2021

PZZ131-132-170545-
/O.CAN.KSEW.SC.Y.0185.000000T0000Z-210816T2200Z/
/O.EXT.KSEW.GL.W.0060.210816T2134Z-210817T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
234 PM PDT Mon Aug 16 2021

...GALE WARNING NOW IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ170-173-176-170545-
/O.EXT.KSEW.SC.Y.0184.210816T2134Z-210817T1200Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
234 PM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 15 to 30 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-170545-
/O.EXT.KSEW.SC.Y.0184.210816T2134Z-210817T1200Z/
Admiralty Inlet-
234 PM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
287 
WHUS76 KSEW 170935
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
235 AM PDT Tue Aug 17 2021

PZZ131-132-171045-
/O.CAN.KSEW.GL.W.0060.000000T0000Z-210817T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
235 AM PDT Tue Aug 17 2021

...GALE WARNING IS CANCELLED...

Winds have eased below gale criteria.

$$

PZZ134-171045-
/O.CAN.KSEW.SC.Y.0184.000000T0000Z-210817T1200Z/
Admiralty Inlet-
235 AM PDT Tue Aug 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased to 20 knots or less.

$$

PZZ170-173-176-171745-
/O.EXT.KSEW.SC.Y.0184.000000T0000Z-210819T1300Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
235 AM PDT Tue Aug 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PDT THURSDAY...

* WHAT...Northwest winds 15 to 25 knots rising to 20 to 30 knots
  Wednesday night. Seas 8 or 9 ft at 9 seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 6 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 15, 8:47 PM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 15, 8:47 PM PDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
847 PM PDT Sun Aug 15 2021

.SYNOPSIS...A weak frontal system will bring scattered showers on
Monday with showers lingering into Tuesday as an upper level low
departs. Warmer and dry conditions expected to resume from mid-
week onward with a strong ridge offshore.

&&

.UPDATE...Quick update tonight to add fog to the coastal areas and
along the Strait of Juan de Fuca. Meanwhile, expanded mention of
drizzle across portions of the area per radar and spotter reports.
Otherwise, forecast remains on track with leading band of precip
within radar ranger across coastal B.C. this evening. Previous
short and long term sections follow below.      Cullen

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...We're seeing much
cooler and mild weather today thanks to onshore flow. Temperatures
are mostly in the 60s to 70s this afternoon. The air quality
remains good across most of the region with westerly flow keeping
wildfire smoke out of the area.

There's a chance of showers Monday and Tuesday as a weak front and
trailing upper level trough cross western WA. Most of the showers
will be along the coast and north part (near the Canadian border)
during the afternoon. Onshore flow will increase as this front
moves inland Monday evening with a convergence zone likely setting
up along the Snohomish/King line. Showers will linger into Tuesday
(mostly in the Cascades) while the trailing upper level low spins
overhead. The upper low and associated cooler air mass will keep
temperatures down over the region and mostly in the 60s to lower
70s. Showers will diminish Tuesday night as the upper low exits
farther east.

A strong upper level ridge will form in the NE Pacific on
Wednesday, setting up dry northerly flow over western WA. The low
level flow will remain onshore with with low level stratus clouds
along the coast. Temperatures will trend a few degrees warmer in
the interior with highs reaching the mid 70s to lower 80s.
However, with northerly flow aloft, it's possible we may see
smoky/hazy skies once again from wildfires in B.C. 33

.LONG TERM /THURSDAY THROUGH SUNDAY/...Dry, northerly flow will
prevail into next weekend as the strong upper level ridge remains
anchored offshore. It's possible that we may see some wildfire
smoke aloft from fires in B.C. Tough to say if any smoke will mix
down to the surface and impact air quality but we'll lean toward
our air quality partners for further guidance. The low level flow
will remain onshore for stratus clouds and cooler conditions along
the coast (temps in the 60s). High in the interior will be close
to average and in the 70s to lower 80s each day. A few weak
disturbances may clip the area over the weekend (tracking down
from B.C.) which will likely tighten the onshore pressure
gradients and lead to an increase in stratus clouds. 33

&&

.AVIATION...IFR marine stratus again pushing into the interior
portions of the region tonight. A weak front will approach and
cross the area through the day Monday with a fairly overcast MVFR
to low VFR deck likely to continue through much of the day. Some
light rain or drizzle is also expected, but with only minimal
visibility restrictions in drizzle/mist expected. Another solid
onshore push Monday night returns lower ceilings to most of the
area.

KSEA...Marine stratus will push back into Puget Sound tonight with
low MVFR to IFR overnight. Expect ceilings to rise to around 3500
ft by late morning and linger around 4000 ft through the day as
the system moves through. Primarily southwest surface winds 4 to 7
knots, increasing to 10 kt Mon afternoon.      12

&&

.MARINE...Current warnings and advisories unchanged for the Strait
of Juan de Fuca and Admiralty Inlet, respectively, this evening
with a modest onshore push underway with winds near or within the
lower end of the respective headlines. A weak front will push
inland tonight and early tomorrow. Stronger northerly winds
develop over the coastal waters towards midweek, with additional
advisories possible. Seas will also likely steepen and build into
the 7 to 9 ft range toward midweek with a combination of fresh
swell and wind wave components.      12

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 5 AM PDT Monday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 5 AM PDT Monday for Admiralty Inlet.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:40 AM PDTSmall Craft AdvisorySEW4 days
Aug 16, 7:54 AM PDTSmall Craft AdvisorySEW7 hr

Nearby

Gale Warnings in Washington, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.